Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Aberdeen, SD

August 19, 2005Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 19, 2005, 1:00 AM CDT for Brown County, South Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 1:00 AM CDT (06:00 UTC)
Expired
Aug 19, 2005, 1:18 AM CDT
In force
18 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 27 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 190601
SVRABR
SDC013-190645-
/O.NEW.KABR.SV.W.0182.050819T0600Z-050819T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
100 AM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 145 AM CDT

* AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF WESTPORT..MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTPORT AROUND 105 AM CDT
  BARNARD AROUND 115 AM CDT
  COLUMBIA AROUND 130 AM CDT
  HOUGHTON AROUND 145 AM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4573 9866 4556 9856 4560 9807 4586 9826

$$
KEEFE
1 follow-up statement
000 
WWUS53 KABR 190618
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
118 AM CDT FRI AUG 19 2005

SDC013-190628-
/O.CAN.KABR.SV.W.0182.000000T0000Z-050819T0645Z/
BROWN SD-
118 AM CDT FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY HAS BEEN
CANCELLED...

AT 114 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4573 9866 4556 9856 4560 9807 4586 9826

$$
KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:00 PM CDT, 10 hours earlier.

Area forecast discussion, Aug 18, 3:00 PM CDT, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT THU AUG 18 2005

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY.
BIGGEST CHALLENGE IN THE NEAR TERM IS PCPN CHCS TONIGHT AND FRIDAY
NIGHT...AND TEMPS THROUGH THE WEEKEND.

MODELS CONT TO SHOW NEXT 5H TROF PASSING THROUGH AREA OVERNIGHT
ASSOCIATED WITH MAIN 5H LOW IN WRN SASK. GOOD COLLAB WITH 7H
VORT/OMEGA AT THE SAME TIME. DECENT 7H WIND CONVERGENCE SETS UP BY
LATE TONIGHT ACROSS THE NRN COUNTIES OF CWA...WITH GOOD 7H THETA-E
RIDGING AND 85H-7H Q-VECTOR CONVERGENCE. HI-RES NAM SHOWING GOOD
COUPLED JET MOVING INTO NRN PLAINS WITH STRONG 2H-3H DIVERGENT
SIGNATURE OVER NW CWA. PWATS INCREASE TO OVER 1.50 BY 12Z FRIDAY
ACROSS I-29 CORRIDOR. SET-UP LOOKS GOOD FOR DECENT RAINFALL IN
OVERRUNNING SITN AS INVERTED TROF PASSES THROUGH CWA OVERNIGHT. ALSO
NOTICED THAT GFS AND NAM WERE SHOWING VERY STRONG 85H AND 7H
FRONTOGENITICAL FORCING THROUGH THE NIGHT. DONT THINK SVR POTENTIAL
IS THERE HOWEVER. HAVE UPPED POPS TO LIKELY CATEGORY FOR THE NRN
COUNTIES TAPERING TO LOWER CHC POPS FOR THE SRN COUNTIES OVERNIGHT.
HEAVY RAINFALL WILL HAVE TO BE WATCHED.

NEXT WEAK 7H LOBE ROTATES AROUND UPPER LOW FRIDAY NIGHT. AGAIN NAM
SHOWS A WEAK 7H THETA-E RIDGE PUSHING THROUGH CWA. MOIST RETURN IS A
LITTLE IFFY...BUT 85H-5H AND 7H-5H LAPSE RATES ARE STEEPER THAN 6.5
DEGREES FROM 00Z-12Z SATURDAY. 85H-7H Q-VECTOR CONVERGENCE SKIMS
ALONG BORDER...SO FELT THAT 20 POPS FOR RW- WERE WARRANTED ACROSS
NRN 1/2 OF CWA THROUGH THE NIGHT. CANADIAN HIGH PRESSURE BUILDS IN
FOR REMAINDER OF WEEKEND KEEPING TEMPS SEASONABLE/BIT BELOW
SEASONABLE AND DRY.

TEMP WISE...CONT TO GO SUB-GUIDANCE FOR FRIDAY DUE TO ANTICIPATED
CLOUDS/PCPN. OTW REMAINDER OF TEMP FCST APPEARED BALLPARKISH AND
LEFT ALONE.

.LONG TERM...MONDAY THROUGH THURSDAY
EXTENDED RANGE BEGINS WITH AN UPPER LEVEL RIDGE OVER THE AREA WITH
HIGH PRESSURE DEPARTING TO THE EAST THROUGH THE GREAT LAKES REGION.
HIGH TEMPS WILL BE INCREASING FOR MONDAY AS HIGH EXITS...WITH TEMPS
RANGING FROM NEAR 80 NE TO THE LOWER 90S SW FOR MONDAY UNDER MOSTLY
SUNNY SKIES. MODELS THEN DIFFER ON UPPER PATTERN FOR TUESDAY THROUGH
THURSDAY. GFS RUNS FROM 00Z AND 06Z AS WELL AS THE 00Z CANADIAN HAVE
UPPER LEVEL ENERGY DIVING SOUTHEAST ACROSS NRN ROCKIES. THE GFS RUNS
THEN BRING THE ENERGY THROUGH THE NORTHERN PLAINS WEDNESDAY NIGHT
AND THURSDAY. THE 00Z ECMWF AND 12Z GFS KEEP MOST OF THE ENERGY TO
THE NORTH...BUT HAVE MINOR WAVES PUSHING THROUGH DURING THIS TIME
PERIOD. DECIDED TO KEEP THE LOW PRECIPITATION CHANCES IN WITH THE
HOPE THAT 00Z RUNS FROM TONIGHT WILL PROVIDE SOME CONTINUITY AND
SHED SOME LIGHT ON DAYS 5-7.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ/KNUTSVIG
Hazardous weather outlook, Aug 18, 5:09 AM CDT, 19 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
509 AM CDT THU AUG 18 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
509 AM CDT THU AUG 18 2005 /409 AM MDT THU AUG 18 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATER THIS
AFTERNOON AND TONIGHT. AT THIS TIME THESE THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

In the hours before

Local storm report, Aug 18, 7:57 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             LEBANON                 45.07N 99.77W
08/18/2005  1.00 INCH        POTTER             SD   LAW ENFORCEMENT

&&

TMT
Local storm report, Aug 18, 8:22 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
822 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 NE LEBANON            45.09N 99.74W
08/18/2005  0.75 INCH        POTTER             SD   PUBLIC

&&

TMT
Local storm report, Aug 18, 8:50 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 N HOVEN               45.27N 99.78W
08/18/2005  1.00 INCH        WALWORTH           SD   TRAINED SPOTTER

            VARIED FROM DIME TO QUARTER SIZE AS IT FELL

0725 PM     HAIL             3 SE BOWDLE             45.42N 99.61W
08/18/2005  0.75 INCH        EDMUNDS            SD   PUBLIC

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:17 PM CDTSevere Thunderstorm WarningABRPotter28 min
Aug 18, 7:23 PM CDTSevere Thunderstorm WarningABREdmunds14 min
Aug 19, 5:08 AM CDTFlash Flood WarningABRBrown, Day, Marshall, Roberts4 hr
Aug 19, 5:19 AM CDTTornado WarningABRDay26 min
Aug 19, 5:37 AM CDTTornado WarningABRMarshall23 min
Aug 19, 5:54 AM CDTSevere Thunderstorm WarningABRRoberts33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.